Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 26, NWS Honolulu, HI

May 19, 2009Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at May 19, 2009, 3:16 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 65 hr.

The area

The counties it named.

The facts

Issued
May 19, 2009, 3:16 AM HST (13:16 UTC)
Expired
May 21, 2009, 8:28 PM HST
In force
65 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2009-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2009-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 191316
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
316 AM HST TUE MAY 19 2009

HIZ022-028-200230-
/O.NEW.PHFO.WI.Y.0026.090519T1316Z-090520T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
316 AM HST TUE MAY 19 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

WEST WINDS OF 20 TO 40 MPH WITH HIGHER GUSTS ARE EXPECTED OVER
THE BIG ISLAND SUMMITS AS WELL AS HALEAKALA SUMMIT ON MAUI THROUGH
THIS EVENING. THESE WINDS SHOULD DECREASE BY TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
7 follow-up statements
000 
WWHW70 PHFO 200130
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST TUE MAY 19 2009

HIZ022-200230-
/O.CAN.PHFO.WI.Y.0026.000000T0000Z-090520T0400Z/
HALEAKALA SUMMIT-
330 PM HST TUE MAY 19 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS ON TOP OF MOUNT HALEAKALA ARE BELOW...AND WILL REMAIN BELOW ADVISORY
LEVEL.

$$

HIZ028-201430-
/O.EXT.PHFO.WI.Y.0026.000000T0000Z-090520T1600Z/
BIG ISLAND SUMMITS-
330 PM HST TUE MAY 19 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE WIND ADVISORY IS EXTENDED UNTIL 6 AM HST WEDNESDAY.

WEST WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS ARE EXPECTED OVER
THE BIG ISLAND SUMMITS THROUGH TONIGHT. THESE WINDS SHOULD DECREASE
TOWARDS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CRAIG
000 
WWHW70 PHFO 201310
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
310 AM HST WED MAY 20 2009

HIZ028-202200-
/O.EXT.PHFO.WI.Y.0026.000000T0000Z-090520T2200Z/
BIG ISLAND SUMMITS-
310 AM HST WED MAY 20 2009

...WIND ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY...

WEST WINDS OF 20 TO 35 MPH WITH HIGHER GUSTS ARE EXPECTED TO
CONTINUE OVER THE BIG ISLAND SUMMITS THROUGH THIS MORNING. THESE
WINDS SHOULD DECREASE BY NOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWHW70 PHFO 202157
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1157 AM HST WED MAY 20 2009

HIZ028-210400-
/O.EXT.PHFO.WI.Y.0026.000000T0000Z-090521T0400Z/
BIG ISLAND SUMMITS-
1157 AM HST WED MAY 20 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$


MORRISON
000 
WWHW70 PHFO 210122
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
322 PM HST WED MAY 20 2009

HIZ028-211430-
/O.EXT.PHFO.WI.Y.0026.000000T0000Z-090521T1600Z/
BIG ISLAND SUMMITS-
322 PM HST WED MAY 20 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST THURSDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MORRISON
000 
WWHW70 PHFO 211345
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
345 AM HST THU MAY 21 2009

HIZ028-220245-
/O.EXT.PHFO.WI.Y.0026.000000T0000Z-090522T0400Z/
BIG ISLAND SUMMITS-
345 AM HST THU MAY 21 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THIS EVENING. 

EXPECT WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. BE CAREFUL.

&&

$$
000 
WWHW70 PHFO 220127
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
327 PM HST THU MAY 21 2009

HIZ028-221430-
/O.EXT.PHFO.WI.Y.0026.000000T0000Z-090522T1600Z/
BIG ISLAND SUMMITS-
327 PM HST THU MAY 21 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

EXPECT WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH
THROUGH THE NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. BE CAREFUL.

&&

$$
POWELL
000 
WWHW70 PHFO 220628
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
828 PM HST THU MAY 21 2009


HIZ028-220730-
/O.CAN.PHFO.WI.Y.0026.000000T0000Z-090522T1600Z/
BIG ISLAND SUMMITS-
828 PM HST THU MAY 21 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

THE WINDS ON THE BIG ISLAND SUMMITS HAVE DROPPED BELOW ADVISORY
LEVELS...THEREFOR THE ADVISORY HAS BEEN CANCELLED.

$$


MORRISON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 18, 8:30 PM HST, 6 hours 46 minutes earlier.

Area forecast discussion, May 18, 8:30 PM HST, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST MON MAY 18 2009

.SYNOPSIS...
A WEAKENING FRONT JUST SOUTH AND EAST OF THE ISLANDS WILL CONTINUE
TO BRING CLOUDS AND ISOLATED SHOWERS TO MAINLY WINDWARD SECTION OF
THE BIG ISLAND. LINGERING CLOUDS MAY AFFECT THE REST OF THE ISLANDS
AT TIMES. A LOW TO THE NORTH WILL SLOWLY WEAKEN TO A TROUGH IN THE
NEXT FEW DAYS...BRINGING LIGHT AND VARIABLE WINDS TO THE ISLANDS
THROUGH THE WEEKEND.

&&

.DISCUSSION...
A WEAKENING FRONT CONTINUES TO STALL JUST SOUTHEAST OF BIG ISLAND
THIS EVENING. MAIN CLOUD BAND ASSOCIATED WITH THE FRONT THUS
REMAINS OVER THE BIG ISLAND...BRINGING CLOUDS AND SHOWERS...
SPECIALLY OVER THE WINDWARD SECTION. RAIN GAGES ON THE BIG ISLAND
REPORTED UP TO AN INCH OF RAIN IN THE PAST 6 HOURS...THOUGH MOST
AMOUNTS ARE LESS THAN A QUARTER OF AN INCH. THE RAINFALL IS
CERTAINLY WELCOME AT THIS POINT...AND IT LOOKS LIKE IT WILL NOT BE
HEAVY ENOUGH TO CAUSE FLOODING PROBLEM...AS THE MAIN INSTABILITY
ASSOCIATED WITH THE LOW REMAINS NORTH OF THE ISLANDS. THERE ARE
LINGERING LOW CLOUDS AFFECT THE SMALLER ISLANDS AT TIMES...THOUGH
THESE ARE MORE STABLE TYPE AND WILL NOT BRING MUCH IN TERMS OF
PRECIPITATION.

THE LOW THAT BROUGHT US THIS WEAKENING FRONT IS STILL ABOUT
400 MILES NORTH NORTHEAST OF THE ISLANDS. STILL EXPECT THIS LOW TO
SAG SOUTH A LITTLE FURTHER IN THE NEXT FEW DAYS...BUT AS THE UPPER
LEVEL TROUGH LIFTING NORTHEAST...THIS LOW WILL ALSO SLOWLY WEAKEN
AND WILL HAVE LESSEN IMPACT ON OUR WEATHER. AS THIS LOW WEAKENS TO A
TROUGH BY WEDNESDAY...EXPECT LIGHT AND VARIABLE WINDS WITH DAYTIME
SEA BREEZES AND NIGHTTIME LAND BREEZES TO RETURN. A WEAK CONVECTIVE
TYPE WEATHER PATTERN WITH MOSTLY CLEAR NIGHTS AND MORNINGS AND
CLOUDY AFTERNOONS AND EVENINGS WITH A FEW SHOWERS WILL RETURN AND
PREVAIL THROUGH THE REST OF THE WEEK. LATEST MODEL OUTPUT STILL
HOLDS OFF ON BRINGING BACK THE TRADES UNTIL THE NEXT WORK WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 10:34 AM HSTHigh Surf AdvisoryHFO17 hr

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.